Back to Ask the Diabetes Team Ask the Diabetes Team

From California, USA:

Sometimes when I pull the needle out after giving an injection, a bit of insulin comes out of my arm. Why does it happen? Is this common?


The most common cause for a small drop of insulin to leak back out of a site is continuing to pinch or hold up the skin after pulling the needle out (this squeezes some insulin back out). Other things associated with more frequent leaking of insulin from the injection site are the use of short needles and injecting in the arms or legs. It may be helpful to release the pinch after injecting and then count to 10 before pulling the needle out. This gives more time for the insulin to get into the fat layer, especially if you use an insulin pen or take a larger dose. You may also find less leaking by injecting in the abdomen or using regular length needles.

You should not take extra insulin to make up for a lost drop, but it is a good idea to mark it down in your log book and see if it has an effect on your blood glucoses. If this continues to be a problem, have your diabetes educator observe your injection technique and he/she may be able to provide some tips.


Original posting 12 Apr 2006
Posted to Blood Tests and Insulin Injections and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.